Polynomial solutions of algebraic difference equations and homogeneous symmetric polynomials

Olha Shkaravska, Marko van Eekelen

Research output: Contribution to journalArticleAcademicpeer-review


This article addresses the problem of computing an upper bound of the degree d of a polynomial solution P(x) of an algebraic difference equation of the form G(x)(P(x−τ1),…,P(x−τs))+G0(x)=0 when such P(x) with the coefficients in a field K of characteristic zero exists and where G is a non-linear s-variable polynomial with coefficients in K[x] and G0 is a polynomial with coefficients in K. It will be shown that if G is a quadratic polynomial with constant coefficients then one can construct a countable family of polynomials fl(u0) such that if there exists a (minimal) index l0 with fl0(u0) being a non-zero polynomial, then the degree d is one of its roots or d≤l0, or d<deg⁡(G0). Moreover, the existence of such l0 will be proven for K being the field of real numbers. These results are based on the properties of the modules generated by special families of homogeneous symmetric polynomials. A sufficient condition for the existence of a similar bound of the degree of a polynomial solution for an algebraic difference equation with G of arbitrary total degree and with variable coefficients will be proven as well.

Original languageEnglish
Pages (from-to)22-45
Number of pages24
JournalJournal of Symbolic Computation
Publication statusPublished - Mar 2021


  • Algebraic difference equation
  • Homogeneous symmetric polynomial
  • Partition
  • Power-sum symmetric polynomial


Dive into the research topics of 'Polynomial solutions of algebraic difference equations and homogeneous symmetric polynomials'. Together they form a unique fingerprint.

Cite this